Thunderstorm Wind, Campbell
- When
- July 3, 5:10 PM MST
- Where
- Campbell County, 1 mi NE of Echeta
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.460, -105.846
A thunderstorm briefly became severe over west central Campbell County, producing wind gusts near 60 mph near Echeta.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over west central Campbell County, producing wind gusts near 60 mph near Echeta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 4:00 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 500 PM MDT Tue Jul 3 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 151 PM MDT Tue Jul 3 2018 With an upper trough over the Pac NW, upper flow is southwesterly over the northern plains. Skies across the CWA are partly cloudy. The surface low sits over south central SD, with the cool front/stationary boundary stretching westward into WY. Winds are light and variable, and temperatures are rising into the 80s. This evening, a shortwave associated with the upper trough will slide into the region. Best 0-6 km shear (40-50 kts) will be across the western half of the CWA, while best instability (MLCAPE of 2-3 kJ/kg) will be across the eastern half. Nonetheless, decent overlapping of each, combined with the upper-level forcing and low- level boundary, should provide a good environment for the development of strong to severe thunderstorms and allow the cap to be broken. CAMs are showing storms moving into northeastern WY around 23-00Z as multicells and supercells, spreading across western SD during the evening while turning into a LLJ-enhanced MCS, and finally exiting the CWA around midnight. Expecting wind and hail to be the main threats initially, changing into more of a wind threat as the evening progresses. Also cannot rule out tornadoes, especially along the boundary. A drier pattern will begin Wednesday, along with a warming trend, as an upper ridge builds over the western and central states. Highs will be in the upper 70s to upper 80s Wednesday and Thursday, warming into the 90s for Friday and the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 500 PM MDT Tue Jul 3 2018 Scattered TSRA will cross the area this evening into the overnight period. Some of the TSRA will be strong to severe, with gusty winds the primary concern. Brief MVFR/IFR cigs and vsbys will also be possible in the strongest storms. MVFR cigs may linger behind the storms across northeast WY before conditions improve by morning. Gusty northwest winds will also develop overnight and continue through early Wednesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 414 AM MDT Tue Jul 3 2018 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 414 AM MDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected late this afternoon into tonight. Some storms may be severe, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-041300- Mellette-Todd-Tripp- 514 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected late this afternoon into tonight. Some storms may be severe, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday. Some thunderstorms may be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
426 PM MDT TUE JUL 3 2018
WYZ055-032300-
Southern Campbell WY-
426 PM MDT TUE JUL 3 2018
...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pumpkin Buttes, or 25 miles west of Wright, moving
northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wright, Pine Tree Junction, Reno Junction and Pumpkin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4382 10602 4390 10600 4375 10529 4350 10574
4350 10602
TIME...MOT...LOC 2226Z 212DEG 39KT 4361 10598
JCSpecial Weather Statement National Weather Service Rapid City SD 500 PM MDT TUE JUL 3 2018 WYZ055-032330- Southern Campbell WY- 500 PM MDT TUE JUL 3 2018 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Pumpkin Buttes, or 19 miles west of Wright, moving northeast at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wright, Pine Tree Junction, Savageton, Reno Junction and Pumpkin Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight MDT for northeastern Wyoming. LAT...LON 4355 10576 4363 10599 4390 10587 4377 10531 TIME...MOT...LOC 2300Z 223DEG 33KT 4365 10586 JC
Special Weather Statement National Weather Service Rapid City SD 544 PM MDT TUE JUL 3 2018 WYZ054>056-058-040015- Weston WY-Northern Campbell WY-Western Crook WY-Southern Campbell WY- 544 PM MDT TUE JUL 3 2018 ...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL...NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Camplex Event Facility, or 12 miles south of Gillette, moving northeast at 40 mph. Half inch hail and winds in excess of 50 mph will be possible with this storm. Locations impacted include... Southeastern Gillette and Rozet. This Includes Interstate 90 in Wyoming between Mile Markers 131 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight MDT for northeastern Wyoming. LAT...LON 4398 10536 4410 10555 4444 10534 4422 10487 TIME...MOT...LOC 2344Z 221DEG 40KT 4410 10539 JC
The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761365.